West Virginia, 2003

Flooding in West Virginia, January 2 to 3, 2003

January 2 to 3, 2003 · NWS LWX · 2 events in 2 counties and zones

Heavy rainfall on the 1st caused minor flooding on rivers and creeks in Berkeley and Jefferson counties. 41 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rainfall on the 1st caused minor flooding on rivers and creeks in Berkeley and Jefferson counties. In Martinsburg, the Opequon Creek reached a stage of 11.41 feet. Flood stage is 10 feet. Culverts along the creek flooded. In Shepherdstown, the Potomac River reached a stage of 16.57 feet. Flood stage is 15 feet. The road to a housing development was flooded and several other low lying areas along the river were inundated by water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 2, 3:48 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 2, 3:48 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
348 AM EST THU JAN 2 2003

.SHORT TERM...TODAY...
WILL BE FEELING THE EFFECTS OF YESTERDAYS 2 INCH RAINFALL TODAY.
MINOR FLOODING EXPECTED ON POTOMAC RIVER AT SHEPHERDSTOWN WV. NEARBY
CREEKS INCLUDING CONOCOCHEAGUE CREEK /WASH CO MD/ AND OPEQUON CREEK
/BERKELEY CO WV/ WILL BE ABOVE CAUTION STAGE TODAY AS WELL. WILL
CONTINUE TO ISSUE FLW/FLS THRU DAY WITH UPDATES.

TODAYS WEATHER WILL REFLECT LULL IN BETWEEN SYSTEMS...LOW PUSHING
NE OF CWA AND LOW MOVING IN FROM MID MISS VALLEY. EXITING LOW LEFT
PLENTY OF LLRH AND CLOUDY SKIES WILL RESULT. SFC WINDS ARE N NOW BUT
WILL BE TURNING ENE THIS AFT AS SFC HIGH NOSES IN FROM N. THIS WILL
RESULT IN ADDITIONAL MARINE AIR PUSHING IN AND WEAK UPSLOPE. ADD
THAT TO WEAK LIFT FROM 2ND LOW MOVING INTO W CWA AFT 18Z AND A
CHANCE OF PRECIP IS WARRENTED CWA WIDE THIS AFT. WILL WORD AS CHANCE
LIGHT RAIN OR DRIZZLE E 2/3 CWA WHERE UPSLOPE AND OVERRUNNING WILL
DOMINATE. WILL HAVE CHANCE OF RAIN OR SNOW IN W 1/3 WHERE SOUNDINGS
SHOW COOLER AIR MOVING IN ALOFT AS WEAK RIDGING PUSHES E. QPF THIS
AFT WILL BE LIGHT...AVG LESS THAN 0.10 INCHES.

MMARGRAF

.LATER PERIODS...BASIC MDL CONSENSUS CONTS IN THIS ACTV PTTN. WX
FEATURES TO TRAVERSE AREA APPROX EVRY OTR DAY. FIRST UP WL BE SRN
STREAM S/WV TNGT-TMRW SPAWNING CSTL LO WHICH WL THEN MV UP CST. BIG
QSTN WL BE PTYPE...HOW MUCH COLD AIR WL BE IN PLACE.  HIPRES TDA WL
LEAD TO DAMMING TNGT...SOMETHING WHICH ALL MDLS TYPICALLY DONT
RESOLVE ALL THAT WELL...AND BREAK DWN TOO QUICKLY. ETA HAS DONE BEST
JOB IN THESE SITUATIONS DUE TO ITS RESOLUTION. GIVEN OVRALL MDL
AGREEMENT...DEPICTION OF CAD THIS CYCLE...AND LACK OF FEEDBACK SINCE
THIS LOW IS THE FIRST FEATURE ON TAP...WL GNLY FLLW ETA SOLN THRU 60
HRS. H10-5 TKNS ALL WARM...BUT AT H10-8 NRN-NWRN COUNTIES ON COLD
SIDE OF CRIT 1300 DAM VALUE. H8 0C ISOTHERM ALSO SLICING OFF NRN
COUNTIES. BUFKIT SNDGS DEPICT THRML PROFILE CLOSE TO 0C THRU MUCH OF
SATD COLUMN. SO...WUD XPCT RA/SNW MIX...W/ PTYPE DEPENDING ON TIME
OF DAY AND RATE OF FALL. GRND TEMPS ABV FRZG AS WELL...SPCLY MAXT
TMRW...WHICH WL EAT AWAY AT POTL ACCUM. ULTIMATELY...IT WL TAKE
DEPARTURE OF SFC-H8 LOW LT FRI TO DRAG COLD AIR SWD...BUT HVYST QPF
WL BE TO THE NE BY THEN. WL FCST SNW FAR NW...RA SE...AND A RIBBON
OF MIX BTWN WHICH WL PASS W OF CHO-DCA AND N OF DMH. FRI NGT WL
FEATURE SN NW AND RA/SN SE AS COLD AIR FINALLY DRAINS DWN. SINCE
BULK OF QPF FALLING TNGT-TMRW...AND PTYPE RAIN/MIX THRU MUCH OF THIS
TIME PD... WHICH WL CUT DWN ANY SNW ACCUM...SNW FCST BLO WATCH/WRNG
CRITERIA. THUS...WL GO W/ STMT TO XPLAIN THINKING.

QUICK REPRIEVE SAT W/ TRANSITORY HIPRES...THEN NXT CLIPPER APPCHS FM
NW SUN. ENUF OF A QPF THREAT TO ADD CHC POPS SUN-SUN NGT. PTYPE ON
EDGE ONCE AGN...WL GO SNW NW..RA/SN SE. CUD BE RA/MIX DEPENDING ON
HOW MUCH COLD AIR IN PLACE.

ANTHR POTL STORM TUE. NO CHGS TO GRIDS DAYS 5-7 ATTM.

THX CTP FOR COORD RUNNING A PINCH LATE...ALL PRODUCTS WIBIS ASAP.

HTS

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jan 1, 11:10 AM EST, 17 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-012215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1110 AM EST WED JAN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A RUMBLE OF THUNDER IS POSSIBLE THIS AFTERNOON IN THE VICINITY OF
CHARLOTTESVILLE AND FREDERICKSBURG.

SKYWARN ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

RAIN OR SNOW IS POSSIBLE AREAWIDE THURSDAY NIGHT AND FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Berkeley

When
January 2, 5:00 AM EST to 3:00 PM EST
Where
Berkeley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Flood, Jefferson

When
January 2, 6:15 PM EST to January 3, 1:30 AM EST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340475, 5340476.